Format

Send to:

Choose Destination
See comment in PubMed Commons below
Otolaryngol Head Neck Surg. 2006 Feb;134(2):210-3.

The effects of melatonin on tinnitus and sleep.

Author information

  • 1Clinical Outcomes Research Office, Department of Otolaryngology-Head and Neck Surgery, Washington University School of Medicine, St. Louis, Missouri, USA.

Abstract

GOAL:

To determine if melatonin improves tinnitus and if this improvement is related to improvement in sleep.

STUDY DESIGN AND SETTING:

Prospective open-label study of 24 patients with tinnitus. The patients took 3 mg of melatonin per day for 4 weeks, followed by 4 weeks of observation. The Tinnitus Handicap Inventory (THI) and the Pittsburgh Sleep Quality Index (PSQI) were administered.

RESULTS:

The mean THI score decreased significantly between weeks 0 and 4, and between weeks 0 and 8. The mean PSQI significantly decreased between weeks 0 and 4 (P < 0.0001), and between weeks 0 and 8 (P = 0.0003). The change in PSQI was significantly associated with the change in THI between weeks 0 and 4. The change in PSQI was not significantly associated with the change in THI between weeks 0 and 8. The change in the PSQI in the first 4 weeks was associated with the initial PSQI. There was no association between the initial THI and the change in the THI in the first 4 weeks.

CONCLUSION:

Melatonin use is associated with improvement of tinnitus and sleep. There was an association between the amount of improvement in sleep and tinnitus. The impact of melatonin on sleep was greatest among patients with the worst sleep quality, but its impact on tinnitus was not associated with the severity of the tinnitus.

SIGNIFICANCE:

Melatonin may be a safe treatment for patients with idiopathic tinnitus, especially those with sleep disturbance due to tinnitus.

PMID:
16455366
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk